Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 1, 2021, 2:12 PM MDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2021, 2:12 PM MDT (20:12 UTC)
- Expired
- Aug 1, 2021, 2:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Great Falls, MT
The radar
The Missoula radar (KMSX), 153 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.2 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
164
WWUS85 KTFX 012012
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
212 PM MDT Sun Aug 1 2021
MTZ008-012045-
Beaverhead-
212 PM MDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...
At 211 PM MDT, a strong thunderstorm was located 10 miles east of
Gibbonsville, or 30 miles north of Salmon, moving northwest at 15
mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of northwestern
Beaverhead County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4575 11392 4578 11387 4575 11385 4575 11381
4584 11370 4583 11366 4558 11353 4546 11376
4552 11377 4553 11384 4559 11380 4563 11386
4562 11390 4566 11393
TIME...MOT...LOC 2011Z 148DEG 15KT 4560 11371
$$
RCGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:50 AM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 1, 11:50 AM MDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1150 AM MDT Sun Aug 1 2021 Aviation Section Updated. .UPDATE... Satellite imagery this morning shows partly to mostly cloudy skies over Southwest Montana, with mostly clear but hazy skies over North-central Montana. The 12Z sounding at Great Falls shows a dry and deeply mixed lower atmospheric profile above the morning surface inversion. Once this mixes out, mesoanalysis indicates a core of southeasterly winds up to around 25kts under the area where Red Flag Warnings are in effect. Thus, conditions remain on track to produce elevated to locally critical fire weather concerns this afternoon. For Southwest Montana, the partial sunshine will help build instability, ultimately leading to numerous wetting showers and thunderstorms. Most of the precipitation today will remain west of the Continental Divide, with the heaviest totals over the Southwest mountains. Overall forecast describes the situation well. Minor updates were posted to better match observed trends. && .SYNOPSIS... Monsoonal moisture will begin to overspread the Northern Rockies today and through Monday night. This will result in increasing precipitation chances across the region from southwest to northeast over the period, with best coverage of precipitation during the day on Monday. && .AVIATION... 1150 AM MDT Sun Aug 01 2021 (01/18Z TAF period) Monsoonal moisture is beginning to lift northward and over Southwest and into portions of North Central Montana. While the main impact from this monsoonal moisture will be increasing mid- and upper level clouds, afternoon and evening showers and thunderstorms are possible southwest of a KGTF, to KBZN, to KWYS line, with the best chances existing over the Southwest Montana terminals. Southeast winds will become gusty this afternoon over the plains of Central and North Central Montana, especially northeast of a KCTB, KGTF, to KLWT line. While VFR conditions are expected for most of the 0112/0212 TAF period, periods of MVFR conditions are possible beneath the aforementioned showers and thunderstorms. Mountains will become increasingly obscured this afternoon and evening. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Upper level ridging over the Northern Rockies will remain in place for one more day before being broken down on Monday. Hot, dry, and gusty southeast winds are expected this afternoon and evening prior to Monday's disturbance, with the most critical fire weather conditions expected over zones 112/113/115. Overnight recovery tonight will be poor over these same zones, especially in thermal belt locations. By Monday a surge of monsoonal moisture will overspread the region, with increasing shower and thunderstorm chances. Given the expected slow motion of thunderstorms on Monday, locally heavy rainfall will be a significant threat and could pose a risk for debris flows on burn scars. - Moldan && .HYDROLOGY... Anomalously high (3 to 5 standard deviations above normal) PWATs associated with a northward surge of monsoonal moisture will lift north and over the Northern Rockies today and through Monday night. This surge of moisture will promote scattered to numerous showers and thunderstorms developing across the region, with potential for any shower or thunderstorm to bring heavy rainfall given slow storm motions. While most of this rain will be very beneficial, some areas could see flash flooding, especially in/near areas that have recently burned and urban areas. - Moldan && .PREV DISCUSSION... /ISSUED 515 AM MDT Sun Aug 1 2021/ Today through Monday night...primary concerns throughout the period are fire weather and the potential for flash flooding. H500 ridge axis will gradually drift east over the Northern Rockies through the afternoon/evening hours, which will help to bring one more day of hot temperatures to most of the CWA. The one exception to these hot temperatures (generally highs in the low to upper 90s) will be Southwest Montana (south of the I-90 corridor), where a combination of cloud cover and precipitation will help to keep temperatures a little bit "cooler" and in the upper 70s to mid-80s. Should the clouds be more expansive (i.e. further north) and thicker (i.e. depth wise), temperatures today could be too warm, especially along and south of a Cut Bank, to Great Falls, to Judith Gap line. Breezy southeast to south winds are also expected today, with the strongest winds expected over the plains of Central and North Central Montana where a low level jet (H850 winds of 15-30kts) will be in place over the region. Deep mixing this afternoon and evening is expected to translate to surface winds of 15 to 20 mph for most areas northeast of a Cut Bank, to Great Falls, to Judith Gap line, with gusts approaching 35 mph. Terrain heating, orographic lift, and the approach of a shortwave lifting northeast from the Great Basin is then expected to lead to shower and thunderstorm development over Southwest Montana and along the Continental Divide this afternoon (between 18-21z), with showers and thunderstorms then lifting north/northwest towards Northwest Montana and extreme Southwest Alberta through the late evening/early morning hours (06-09z Monday). PWATs over Southwest Montana (especially west of the 1-15 across Beaverhead County) and west of the Continental Divide are expected to anomalously high (3 to 4 standard deviations above normal); which when combined with slower storm motions of 10-20kts could lead to flash flooding this afternoon and tonight. Have therefore maintained the Flash Flood Watch for Beaverhead County, but am concerned that areas immediately along the Continental Divide up to the Southern Rocky Mountain Front may also need to be added to the current Flash Flood Watch. Will withhold adding these areas (Jefferson, Central and Southern Lewis and Clark, and Southern Rocky Mountain Front) for now given uncertainty on exact storm motion and areal coverage of the precipitation here. By Monday morning the H500 shortwave lifting northeast from the Great Basin will begin to crest the H500 ridge axis over the Northern Rockies, all the while a strong shortwave ejects east/northeast (from a longwave H500 trough/closed low over the Gulf of Alaska) over Western Canada. Abundant monsoonal moisture, characterized by PWATs of 1" to 1.25" (which is 3 to 5 standard deviations above normal), will overspread all of Southwest through North Central Montana through the day on Monday, with scattered to numerous showers and thunderstorms developing during the day and persisting into the overnight hours Monday night. Shower and thunderstorm coverage and intensity over this timeframe is currently expected to be highest along and south of the Montana Hwy 200 corridor, where the upper level support will be the strongest. Storm motions on Monday and Monday night are once again expected to be rather slow (i.e. 10-20kts), which will lead to longer residence time of precipitation over a given area. Am quite concerned that some areas within this region could see flash flooding, but given uncertainty on the exact placement of heaviest QPF given the convective nature of the precipitation I have withheld issuing a Flash Flood Watch at this time. - Moldan Tuesday through next Sunday...an unsettled weather pattern is expected across the Northern Rockies throughout the period as a series of shortwaves/longwave troughs move east from the Pacific Northwest. These disturbances will help to bring temperatures back closer to or below climatological norms, additional chances for precipitation, and increasing westerly winds. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 95 68 88 63 / 10 20 60 50 CTB 92 63 84 60 / 10 20 50 30 HLN 94 65 87 63 / 30 60 80 60 BZN 91 59 85 57 / 20 30 90 80 WYS 81 49 74 48 / 40 40 80 80 DLN 84 57 78 53 / 50 50 90 60 HVR 97 65 93 64 / 0 10 30 30 LWT 91 63 89 61 / 0 10 40 40 && .TFX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from noon MDT today through this evening Beaverhead. Red Flag Warning from noon today to 9 PM MDT this evening Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 1, 2:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
212 PM MDT Sun Aug 1 2021
MTZ008-012045-
Beaverhead-
212 PM MDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...
At 211 PM MDT, a strong thunderstorm was located 10 miles east of
Gibbonsville, or 30 miles north of Salmon, moving northwest at 15
mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of northwestern
Beaverhead County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4575 11392 4578 11387 4575 11385 4575 11381
4584 11370 4583 11366 4558 11353 4546 11376
4552 11377 4553 11384 4559 11380 4563 11386
4562 11390 4566 11393
TIME...MOT...LOC 2011Z 148DEG 15KT 4560 11371
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:25 AM MDT | Flash Flood Watch | TFX | 33 hr | |
| Aug 1, 2:32 PM MDT | Special Weather Statement | TFX | Silver Bow | 28 min |
| Aug 1, 3:10 PM MDT | Special Weather Statement | TFX | 35 min | |
| Aug 1, 3:26 PM MDT | Special Weather Statement | TFX | Silver Bow | 34 min |
| Aug 1, 3:45 PM MDT | Special Weather Statement | TFX | 30 min | |
| Aug 1, 4:18 PM MDT | Areal Flood Advisory | TFX | Beaverhead | 3 hr |
| Aug 1, 4:58 PM MDT | Special Weather Statement | TFX | Madison | 32 min |
| Aug 1, 5:36 PM MDT | Special Weather Statement | TFX | Madison | 24 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.